When to Stop Quetiapine (Seroquel)
Do not stop quetiapine abruptly—always taper gradually over weeks to months to minimize withdrawal symptoms, and only discontinue when clinically appropriate based on treatment response, adverse effects, or changes in clinical indication. 1
Clinical Scenarios for Discontinuation
When Discontinuation Should Be Considered:
- Lack of clinical benefit: If no meaningful improvement in symptoms occurs within the first 3 months of treatment at therapeutic doses
- Intolerable adverse effects: Particularly excessive sedation, metabolic complications (significant weight gain, hyperglycemia, dyslipidemia), orthostatic hypotension, or falls 2
- Serious adverse events: QTc prolongation, severe metabolic derangement, neuroleptic malignant syndrome, or agranulocytosis 1
- Resolution of indication: When the condition being treated has resolved and maintenance therapy is no longer warranted
- End-of-life care: In frail older adults with limited life expectancy where symptom control takes priority over disease prevention 3
When to Continue Treatment:
- Sustained clinical response with acceptable tolerability
- Approved indications (schizophrenia, bipolar disorder) typically require long-term maintenance
- Risk-benefit analysis favors continuation
Tapering Strategy
The FDA label explicitly warns against abrupt discontinuation 1. When stopping quetiapine:
Recommended Taper Approach:
- Reduce dose by 10-25% every 1-2 weeks as a starting point 4, 5
- Slower tapers may be necessary (e.g., 10% per month) for patients on long-term therapy or those experiencing withdrawal symptoms 4
- Individualize based on withdrawal symptoms: If symptoms emerge, pause the taper and resume more slowly when patient is ready 4
- Once at lowest dose: Extend the interval between doses before complete discontinuation 4
Common Withdrawal Symptoms to Monitor:
The FDA label and case reports document withdrawal symptoms including 1, 6:
- Insomnia and sleep disturbance
- Nausea and vomiting
- Agitation and restlessness
- Anxiety and irritability
- Diaphoresis
- Tachycardia
- Dizziness
- Rarely: withdrawal dyskinesia with choreiform movements 6
A case report documented severe withdrawal with nausea/vomiting requiring pretreatment with domperidone to successfully taper 7, highlighting that some patients may need symptomatic management during discontinuation.
Special Populations
Older Adults:
- Higher risk of adverse effects including falls, cognitive impairment, cerebrovascular events, and mortality 2
- Consider deprescribing in frail older adults, particularly those in long-term care or with limited life expectancy 8, 3
- Taper even more gradually given increased vulnerability to withdrawal
Patients on Polypharmacy:
- Quetiapine is frequently prescribed off-label (75% of indications in older adults) 2
- Many off-label uses lack confirmatory evidence from large trials 9
- Reassess necessity regularly, especially when prescribed for insomnia or anxiety where evidence is limited
Important Caveats
Never stop abruptly unless facing a life-threatening emergency (e.g., neuroleptic malignant syndrome, severe agranulocytosis). The FDA label specifically warns that sudden discontinuation causes withdrawal symptoms 1.
Coordinate with mental health providers when discontinuing for psychiatric indications to ensure appropriate monitoring and alternative treatments if needed 5.
Monitor for symptom recurrence during and after tapering, as relapse of the underlying condition may occur and require treatment adjustment.
Quetiapine has a short half-life (2.5-5 hours) 10, 11, but receptor occupancy persists longer than plasma levels, which may explain why withdrawal symptoms can occur despite rapid drug clearance.